Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 169, NWS Dodge City, KS

July 14, 2020Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2020, 10:03 PM CDT for Seward County, Stevens County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2020, 10:03 PM CDT (03:03 UTC)
Expired
Jul 14, 2020, 10:33 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Seward County, KS, Stevens County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 8:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2785 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS53 KDDC 150303
SVRDDC
KSC175-189-150400-
/O.NEW.KDDC.SV.W.0169.200715T0303Z-200715T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1003 PM CDT Tue Jul 14 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Seward County in southwestern Kansas...
  Southeastern Stevens County in southwestern Kansas...

* Until 1100 PM CDT.

* At 1003 PM CDT, a severe thunderstorm was located very near Tyrone,
  or 9 miles southwest of Liberal, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Liberal and Hayne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3729 10088 3700 10065 3700 10117
TIME...MOT...LOC 0303Z 224DEG 20KT 3695 10107 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
2 follow-up statements
867 
WWUS53 KDDC 150326
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1026 PM CDT Tue Jul 14 2020

KSC175-189-150400-
/O.CON.KDDC.SV.W.0169.000000T0000Z-200715T0400Z/
Seward KS-Stevens KS-
1026 PM CDT Tue Jul 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES...

At 1026 PM CDT, a severe thunderstorm was located very near Liberal,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Liberal and Hayne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3729 10088 3700 10065 3700 10117
TIME...MOT...LOC 0326Z 224DEG 20KT 3704 10096 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
198 
WWUS53 KDDC 150333
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1033 PM CDT Tue Jul 14 2020

KSC175-189-150343-
/O.CAN.KDDC.SV.W.0169.000000T0000Z-200715T0400Z/
Seward KS-Stevens KS-
1033 PM CDT Tue Jul 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SEWARD AND
SOUTHEASTERN STEVENS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.

LAT...LON 3729 10088 3700 10065 3700 10117
TIME...MOT...LOC 0330Z 224DEG 20KT 3707 10093 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:20 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 14, 7:20 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
720 PM CDT Tue Jul 14 2020

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM CDT Tue Jul 14 2020

Confidence for thunderstorms expanding across the entire forecast
area this evening is much higher than last evening. There is already
an axis of 4500+ j/kg SBCAPE north of a warm front over NW Oklahoma
with overall weak shear across sw Kansas.  The CAMs begin developing
convection near the Sangre Cristos and Palmer Divide Areas around
19z slowly driving those discreet storms farther east through the
early evening and reaching our far southwest counties in the early
evening. The general trend of the CAMs would bring the MCS through
Garden City and Dodge City probably after about 3Z and through the
midnight timeframe, exiting the eastern counties after midnight.
Some risk of excessive rainfall exists as the models produce a swath
of 2 to as much as localized 4 inch bullseyes of rainfall oriented
southwest to northeast across much of the area that the latest 72
hours QPE indicated has been dry in recent days.

A synoptic cold front will dive south across the area following the
convection tonight, probably covering the area gain with low stratus
to start the early morning Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 311 PM CDT Tue Jul 14 2020

A cooler day is expected on Wednesday owing to the previous night's
convective outflow and morning  clouds that will need to be eroded by
insolation. Clouds will gradually mix out during he day and surface
winds return to a southeast trajectory by Wednesday evening. The
overall trend of the models is for any convection on Wednesday
night to be nocturnal. Thursday evening looks like the last
opportunity for thunderstorms before the hotter regime returns to
the area for the weekend with a tough near the CO/KS and and the
return of southwest downslope winds.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 652 PM CDT Tue Jul 14 2020

High confidence exists that a thunderstorm complex will enter
Kansas after 1Z and move east behind a weak cold front. However,
confidence is low regarding exact placement and timing of storms.
Most guidance suggests LBL/DDC will see the highest chance of
storms in the 03-07Z time frame. In the wake of storms Wednesday
morning, light N/NE winds behind the cold front will likely bring
a stratus deck and low cigs/IFR to all TAF sites with steady
improvement after 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  85  66  94 /  80  10  10  10
GCK  63  84  65  93 /  70  10  20  10
EHA  63  87  66  94 /  50  20  30  20
LBL  65  89  67  95 /  60   0  20  10
HYS  63  83  64  91 /  70  10  10  10
P28  70  90  70  94 /  70  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Springer
Hazardous weather outlook, Jul 14, 4:50 AM CDT, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
450 AM CDT Tue Jul 14 2020

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
450 AM CDT Tue Jul 14 2020 /350 AM MDT Tue Jul 14 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Locations along the Oklahoma border will see temperatures near or
around 100 degrees this afternoon with heat indices approaching
105 degrees. Thunderstorms are expected to develop over eastern
Colorado this afternoon and move into western Kansas this evening.
There will initially be a threat for hail up to golf ball size
along with damaging wind gusts to 60 mph. As the evening
progresses and the storms move farther east, the threat will shift
more toward high winds and locally heavy rain.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms over far southwest Kansas
late Wednesday afternoon and early Wednesday evening. There will
be a small risk for large hail and damaging winds.

Days 2-7 Hazards
----------------
* Wednesday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 14, 9:51 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
951 PM CDT Tue Jul 14 2020

KSZ086-087-150330-
Seward KS-Meade KS-
951 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD...SOUTHWESTERN
MEADE AND SOUTHEASTERN STEVENS COUNTIES UNTIL 1030 PM CDT...

At 951 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Liberal, Kismet and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.

LAT...LON 3706 10106 3726 10070 3704 10054 3700 10067
      3700 10107
TIME...MOT...LOC 0251Z 241DEG 28KT 3701 10095

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:24 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton66 min
Jul 14, 9:51 PM CDTSpecial Weather StatementDDCSeward39 min
Jul 14, 10:24 PM CDTSpecial Weather StatementDDCGrant, Morton, Stanton, Stevens66 min
Jul 14, 10:30 PM CDTSpecial Weather StatementDDCMeade45 min
Jul 14, 10:44 PM CDTSpecial Weather StatementDDCSeward46 min
Jul 14, 10:49 PM CDTSpecial Weather StatementDDCHamilton, Kearny41 min
Jul 14, 11:03 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens23 min
Jul 14, 11:07 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Kearny, Morton, Seward, Stevens53 min
Jul 14, 11:25 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade, Seward65 min
Jul 14, 11:35 PM CDTSpecial Weather StatementDDCFord, Gray40 min
Jul 14, 11:58 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman, Meade47 min
Jul 15, 12:08 AM CDTSpecial Weather StatementDDCEdwards, Kiowa, Stafford37 min
Jul 15, 12:36 AM CDTSpecial Weather StatementDDCEdwards, Ford, Hodgeman, Kiowa54 min
Jul 15, 12:46 AM CDTSpecial Weather StatementDDCStafford44 min
Jul 15, 12:54 AM CDTAreal Flood WarningDDCEdwards, Ford, Kiowa, Pawnee, Stafford6 hr
Jul 15, 2:20 AM CDTAreal Flood WarningDDCFinney, Gray, Hodgeman6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.